Texas, 2022Drought in Texas, November 1 to 30, 2022
November 1 to 30, 2022 · NWS AMA · 17 events in 17 counties and zones
Soil moisture remained short to very short through the month of November. The continuation of extended drought left farmers and ranchers seeking ways to water crops and feed livestock.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Soil moisture remained short to very short through the month of November. The continuation of extended drought left farmers and ranchers seeking ways to water crops and feed livestock. Drought continued to affect the quality of forage, forcing producers to bale failed crops as well as grasses that are not normally harvested as forage. The worst of the drought in the Great Plains was across the Oklahoma Panhandle and far northern Texas Panhandle into much of southern Kansas and into Oklahoma. A few counties in the Panhandles were free of Severe Drought (D2) for the month of November but were not completely free of drought and were classified in Moderate Drought (D1).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 31, 11:40 PM CST, 20 minutes earlier.
Area forecast discussion, Oct 31, 11:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1240 AM CDT Tue Nov 1 2022
...New AVIATION...
.SHORT TERM ...
(This evening through Tuesday night)
Issued at 219 PM CDT Mon Oct 31 2022
Overall broad and flat ridge over the majority of the CONUS this
evening. As a result we'll see mild Trick-or-Treat temperatures
this evening with start time temperatures in the upper 60s to mid
70s, and end time temperatures in the mid 50s to lower 60s. A
weak lee surface low will allow for winds to be around 10 to 15
mph out of the south southwest, and should get lighter as we move
past sunset.
Upper level trough will move into the Pacific Northwest on Tuesday
and that will begin to amplify over the western coast. This will
gradually shift the flow downstream over the Panhandles to
southwest. As a result warmer air will be over the Panhandles and
we can expect highs to be in the lower to mid 70s on Tuesday. We
will once again have a lee surface low set up and it will be a bit
stronger with winds in the 15 to 20 mph range with gusts 20 to 30
mph expected. While precipitation is expected at the end of the
week, we expect dry conditions tonight and again on Tuesday.
Weber
&&
.LONG TERM ...
(Wednesday through next Sunday)
Issued at 219 PM CDT Mon Oct 31 2022
Wednesday, lee pressure falls continue in E CO as a vigorous
longwave trough advances over the western CONUS. Guidance has
trended upward just a bit with progged 700mb winds in the
northwestern Panhandles, so will need to keep an eye on this period
and the fuels, as that portion of the area has missed out on recent
rains. Otherwise, while low-level flow will gain a southerly
component and begin to advect moisture northward from the Gulf of
Mexico by the latter part of the day, available moisture remains too
low for any chance of precipitation.
That may change for Thursday as the upper trough continues to
advance eastward with an upper low developing in the base of this
feature over southern Nevada. As a 130/70 knot 250mb/500mb jet
overspreads the Rockies, surface cyclone in E CO will deepen as
well. With a surface ridge in place over the eastern CONUS extending
to the Mississippi River Delta, southerly low level flow looks to
ramp up as the surface low to our north strengthens. Increasing
moist advection will thus present the potential for thunderstorms by
late afternoon and evening, with this potential strongly dependent
on if the quality of moisture can overcome capping aloft. Should
thunderstorms develop, given increasing mid-level southwesterlies
and southerlies near the surface, resulting deep shear would easily
support the development of severe thunderstorms with all hazards in
play, particularly if convective initiation occurs during the late
afternoon. As for other concerns, the northwestern Panhandles may
once again see fire danger, but exact northwestward extent of the
moisture return may prevent fire concerns across a large portion of
the area.
Uncertainty increases for Friday as the upper trough advances. Given
the positive tilt to the longwave trough, an associated surface cold
front looks to push south through the Plains ahead of the upper low.
South of this feature, robust southerly moist advection looks to
continue but with the westward extent of favorable moisture
beginning to erode as 850mb winds become more southwesterly. Thus,
while another round of potential all-hazards severe storms appears
likely somewhere in the southern Plains, the northern and western
extent of this risk will be greatly influenced by the timing of the
aforementioned cold front and amount of dry advection. Additionally,
as the front stalls and the upper low approaches, moderate to heavy
rainfall could develop around the location of the front. Slight
majority of guidance now suggests the front may clear the Panhandles
by the early afternoon, cutting off chances for severe storms with a
clear majority of guidance having the front to our east and south
as the moderate to heavy rain potential ramps up during the
evening. While potentially hazardous weather is favored to remain
elsewhere, enough residual moisture may be present for light rain
following the frontal passage Friday, so have kept mentions of
precip in the forecast. Will nonetheless continue to watch Friday
closely.
Friday night into Saturday, wrap around moisture looks to provide
another shot at precipitation as the upper low traverses W TX. While
this forecaster tried to close the door on wintry precipitation a
couple days ago, most recent 06z GFS had other ideas and suggested
850mb temperatures would drop below 0C, leading to an axis of snow
centered around Dalhart. While ensemble probabilities currently
suggest rain is heavily favored, have nonetheless added at least
some mention of snow to mainly the northwestern CWA. Even if snow
occurs, impacts are unlikely as surface wet bulb temperatures are
favored to remain above freezing.
Expect perhaps a bit of a breeze but otherwise uneventful weather
for Sunday as the upper low exits to the east.
Ferguson
&&
.AVIATION...
(06Z TAFS)
Issued at 1237 AM CDT Tue Nov 1 2022
For the 06Z TAFs, south to southwest winds will increase and
become gusty by late Tuesday morning at the terminal sites as the
pressure gradient tightens in response to a developing surface
trof of low pressure over eastern Colorado and eastern New Mexico.
Otherwise, VFR conditions are expected to prevail at KGUY, KDHT,
and KAMA through late Tuesday evening.
02
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 49 73 52 74 / 0 0 0 10
Beaver OK 51 79 53 77 / 0 0 0 10
Boise City OK 46 74 49 72 / 0 0 0 10
Borger TX 52 78 55 78 / 0 0 0 10
Boys Ranch TX 48 77 51 77 / 0 0 0 0
Canyon TX 48 73 51 76 / 0 0 0 0
Clarendon TX 49 73 54 75 / 0 0 0 10
Dalhart TX 44 74 46 73 / 0 0 0 10
Guymon OK 49 78 52 77 / 0 0 0 10
Hereford TX 48 74 51 77 / 0 0 0 0
Lipscomb TX 50 76 53 74 / 0 0 0 10
Pampa TX 50 75 53 74 / 0 0 0 10
Shamrock TX 49 73 53 74 / 0 0 0 10
Wellington TX 49 74 55 76 / 0 0 0 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...89
LONG TERM....77
AVIATION...02
Hazardous weather outlook, Oct 31, 1:24 PM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
224 PM CDT Mon Oct 31 2022
OKZ001>003-TXZ001>020-317-010730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
224 PM CDT Mon Oct 31 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a slight chance of thunderstorms Thursday night across
eastern sections of the Oklahoma and Texas Panhandles as well as a
slight chance of thunderstorms on Friday across the southeast
Texas Panhandle. If storms develop, a few will have the potential
to become strong to severe with all hazards possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Dallam
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Far western portions of Dallam County started the month of November in Exceptional Drought (D4) with the rest of the majority of the county in Extreme Drought (D3). There was a small section of the county in the north and another in the southeast that were only in Severe Drought (D2) conditions. Western zones of the county only received upwards of a tenth of an inch of precipitation while eastern portions received half inch to an inch. Much of the county remained in a 4 to 8 rainfall deficit year to date, therefore no changes were made to drought classification from the start of the month to the end of the month.
Drought, Sherman
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sherman County started the month of November with Exceptional Drought (D4) to the northeast and Severe Drought (D2) to the southwest with Extreme Drought (D3) in between. The majority of the county received 50 to 75 percent of normal rainfall for the month. Which was around 0.25 to 0.5. With a rainfall deficit of 6 to 10 year to date, no changes were made to drought classification in the county for the month of November.
Drought, Hansford
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Hansford County started the month with the west to northwestern portions of the county in Exceptional Drought (D4). The rest of the county was in Extreme Drought (D3). Much of the county only received around half an inch or less of rainfall during the month. With a continued year-to-date rainfall deficit of 6 to 10, no changes were made to the drought categorization during the month of November.
Drought, Ochiltree
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
The northern and western portions of Ochiltree County started the month with Extreme Drought (D3) conditions while the rest of the county to the southeast started the month with Severe Drought (D2) conditions. The southeast corner of the county received close to 150 percent of normal rainfall for the month while the rest of the county only received 50 to 75 percent of normal rainfall for the month. Because the monthly normal is around 0.75 to 0.8 and the county still remains in a year-to-date rainfall deficit of 4 to 8 leaving drought categories unchanged at the end of November.
Drought, Lipscomb
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
The northern half of Lipscomb County started the month of November in Extreme Drought (D3) while the southern half started the month in Severe Drought (D2). November's monthly normal precipitation is around 0.75. Lipscomb did receive above normal rainfall in the northeast half while the southeast received near normal rainfall. The county remained in a 6 to 10 deficit year to date despite this, leaving drought categories unchanged at the end of the month.
Drought, Hartley
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Hartley County started the month of November with Extreme Drought (D3) in the northwest corner and Severe Drought (D2) in the rest of the county. Some precipitation was received during the month, but a 4 to 8 rainfall deficit year to date continued. There were no changes to drought categories from the start of the month to the end of the month.
Drought, Moore
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Moore County started the month of November with Extreme Drought (D3) in the far northeastern corner of the county and Severe Drought (D2) in the rest of the county. November's monthly rainfall was only 25 to 50 percent of normal which normal is around 0.75. A year-to-date rainfall deficit of around 4 to 8 continued through the end of November leaving the county with no changes to drought categories.
Drought, Hutchinson
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Hutchinson County started the month of November with the northeastern third to half of the county in Extreme Drought (D3) while the rest of the southeast was in Severe Drought (D2). The county only received 50 to 80 percent of the monthly normal rainfall for November. With the monthly normal around 0.75 of rain, a year-to-date deficit 4 to 8 continued through the end of November. This left the county with no changes to drought classification from the start of the month to the end of the month.
Drought, Roberts
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County started the month of November with the northwest quarter of the county in Extreme Drought (D3). The rest of the county, except for the far southeast corner, was in Severe Drought (D2). The far southeast corner was in Moderate Drought (D1). The monthly normal for rainfall is just under an inch. Despite much of the county getting near to above normal rainfall for the month a year-to-date deficit of 4 to 8 continued through the end of November. This left the county with no changes in drought classification at the end of the month.
Drought, Hemphill
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Hemphill County started and ended the month of November with portions across the north and far southeast corner in Severe Drought (D2) conditions, with the rest of the county in Moderate Drought (D1) conditions. The county received near normal rainfall for the month of November with maybe a half inch deficit in some areas. Drought conditions stayed unchanged at the end of the month due to the continuation of a 2 to 6 deficit year to date.
Drought, Oldham
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Oldham County started and ended the month of November with the central to southwestern portions in Moderate Drought (D1) while the rest of the northern and eastern portions were in Severe Drought (D2). The county received near normal to 0.5 below normal rainfall for the month. The county remained in a 2 to 6 rainfall deficit year to date.
Drought, Potter
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Potter County started and ended the month of November with all but the southeast corner in Severe Drought (D2). The southeast corner of the county started and ended the month in Moderate Drought (D1). These drought conditions remained as the county received 0.5 to 0.75 below normal rainfall for the month. The county remained in a 4 to 8 rainfall deficit year to date.
Drought, Carson
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Carson County started and ended the month of November with the north and northwest third of the county in Severe Drought (D2), and the rest of county in Moderate Drought (D1). Carson county received near normal rainfall for the month of November, but hung on to a 2 to 6 deficit year to date.
Drought, Gray
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Gray County started and ended the month of November with an area of Severe Drought (D2) in the northwest corner and the rest of the county in Moderate Drought (D1). The county received near normal to half an inch below normal rainfall for the month. Drought conditions remained with a continuation of a 2 to 4 deficit year to date.
Drought, Deaf Smith
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Deaf Smith County started the month of November with the far southern portion of the county in Extreme Drought (D3), the northwest portion in Moderate Drought (D2), and the majority of the county in between in Severe Drought (D2). The county received near normal to half an inch below normal rainfall for the month. The county maintained a 4 to 8 deficit year to date.
Drought, Randall County
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Randall County started and ended the month of November with the western half of the county in Severe Drought (D2) to Extreme Drought (D3). The eastern half of the county was in Moderate Drought (D1). The county received near normal to half an inch below normal rainfall for the month of November. The county remained with a 4 to 8 deficit year to date.
Drought, Collingsworth
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Collingsworth County started and ended the month with the majority of the county in Severe Drought (D2) to Extreme Drought (D3). The exception was a portion of the northwestern corner that was in Moderate Drought (D1). The county received near normal to half an inch above normal rainfall for the month. The county still maintained a 6 to 10 rainfall deficit year to date.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, November 1 to 30, 2022350 injured · $13 million · 24 events
- High Wind in Idaho, November 1 to 2, 2022$191,000 · 64 kt wind · 5 events
- Drought in Oklahoma, November 1 to 15, 202248 events
- Drought in California, November 1 to 30, 202240 events
- Drought in Nebraska, November 1 to 30, 202227 events
- Drought in Oklahoma, November 1 to 30, 202225 events
- Drought in Tennessee, November 1 to 30, 202223 events
- Drought in Kansas, November 1 to 30, 202222 events
- Drought in Kentucky, November 1 to 30, 202222 events
- Drought in Nebraska, November 1 to 30, 202221 events
- Drought in South Dakota, November 1 to 30, 202220 events
- Drought in Texas, November 1 to 30, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066191, 1066192, 1066193, 1066194, 1066195, 1066196, 1066197, 1066198, 1066199, 1066200, 1066201, 1066202, 1066203, 1066204, 1066205, 1066206, 1066207.